Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 158, NWS Grand Forks, ND

August 10, 2006Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2006, 4:24 PM CDT for Richland County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2006, 4:24 PM CDT (21:24 UTC)
Expired
Aug 10, 2006, 5:30 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:17 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 2:17 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 PM CDT THU AUG 10 2006

.SHORT TERM...
WATER VAPOR LOOP THRU 1830Z SHOWS WEST END OF A VORT RIGHT OVER
THE RED RIVER NEAR GRAND FORKS-FARGO...WITH ERN EDGE NR FOSSTON.
CLUSTER OF CONVECTION WITH VORT WILL CONTINUE TO DEVELOP/DISSIPATE
WESTWARD AS WHOLE AREA LIKELY MOVES VERY SLOWLY EAST AND SOUTHEAST
AS VORT VERY SLOWLY MOVES THRU NW MN. LAPS SHOWS 3000 J/KG JUST
WEST OF THE RED RIVER...WITH ILL-DEFINED INVERTED TROUGH APPARENT
FROM JUST NEAR CANDO TO DEVILS LAKE TO JUST EAST OF JAMESTOWN THEN
TO NEAR SISSETON. ALL THESE FEATURES WILL ALLOW SCATTERED
CONVECTION TO CONTINUE INTO THE EVENING. UNSURE WHAT TO DO WITH
CURENT VORT IN WRN ND AS THIS IS ALSO MOVING VERY SLOWLY EASTWARD.
MODELS NOT HANDLING THIS FEATURE WELL. STRONGEST TSTMS WITH THIS
MAY DROP SOUTHEAST INTO NRN SD AS SFC HEATING IS STRONGEST NEAR
MOBRIDGE. DID KEEP ISOLATED POPS AFTER MIDNIGHT FOR ALL BUT FAR
NORTHEASTERN AREAS.

WILL KEEP A DRY FCST FOR FRIDAY AS HIGH PRESSURE OVER NRN ONTARIO
DROPS SOUTH AND A BIT DRIER AND MORE STABLE AIR MOVES IN FROM THE
EAST BUT YET THERE IS A VORT PROGGED TO MOVE INTO SE ND FRI AFTN.
LATER SHIFTS WILL NEED TO LOOK AT THIS FOR ANY CHANGES. DRIER AIR
WILL ENTER THE FAR ERN CWA AS UPR 40 - LOW 50 DEW PTS NORTH OF MN
ARROWHEAD ADVECTS WESTWARD...BUT DONT THINK DRIER AIR WILL MAKE
MUCH FARTHER WEST THAN ERN TIER OF COUNTIES ON FRIDAY.

FRI NIGHT INTO SATURDAY SHOULD PROVE ACTIVE. NAM/GFS PRETTY GOOD
AGREEMENT IN SHOWING COMPLEX/MCS FORMING IN WRN ND FRI EVENING
MOVING EASTWARD INTO ERN ND AFTER 06Z SAT...REACHING THE VALLEY
PRIOR TO 12Z...SO UPPED POPS TO 40 PCT FOR THIS. STILL A BIT TOO
FAR AWAY TO HIGHLIGHT AREAS FOR LIKELY POPS AS GFS IS FARTHER
NORTH THAN NAM. 45KT 850 MB JET SHOULD FUEL COMPLEX AS IT MOVES
EAST. ON SATURDAY...UNSURE ABOUT CLOUD COVER AND RESIDUAL TSTMS
FROM ANY MORNING COMPLEX...BUT SFC HEATING THAT DOES OCCUR SHOULD
SEND TEMPS INTO THE 80S AT LEAST OVER ERN ND. THIS ALONG WITH DEW
PTS NR 70 SHOULD GIVE ML CAPES NR 3000 J/KG AT PEAK HEATING. FRONT
WILL BE OVER CNTRL ND AND STORMS WILL LIKELY FIRE ALONG IT AND
MOVE EAST OVER AREA SAT NIGHT.

SUNDAY...NO CHANGES WERE MADE AND KEPT LOW POPS. NAM/GFS/CANADIAN
CAME INTO BETTER AGREEMENT IN HAVING FRONT MOVE TO NR A INL-DTL-
ABR LINE AND THEN SLOWING DOWN SUNDAY WITH SOME SHOWERS/THUNDER
ALONG AND NORTH OF BOUNDARY DAYTIME SUNDAY BEFORE CLEARING SUNDAY NIGHT.

.LONG TERM (MON-THU)...
MODELS SEEM FAIRLY CONSISTENT WITH MID-UPPER RIDGE THROUGH WED AS
500MB TROUGH APPROACHES FROM W CONUS. SFC HIGH PRESSURE AT
BEGINNING OF PERIOD WILL SLOWLY TRANSLATE E WITH FA IN RETURN FLOW
BY WED. THIS SETS THE STAGE FOR THE NEXT ROUND OF CONVECTIVE
ACTIVITY FOR THU AND WILL ADD TO FORECAST. TEMPERATURES NEAR
NORMAL WITH THIS MORE TYPICAL SUMMER PATTERN.

&&

.AVIATION...FORECAST REMAINS CHALLENGING BECAUSE OF CONVECTIVE
CHANCES AND LOW LEVEL MOISTURE REMAINING HIGH. CURRENT THINKING WILL
BE AFTERNOON MVFR CIGS WILL BECOME SCT WITH LOSS OF SOLAR...BUT THEN
AGAIN POSSIBLE TOWARD EARLY MORNING AS THE BOUNDARY LAYER BECOMES
SATURATED. BEST CHANCES FOR -TSRA APPEAR TO BE THROUGH THE EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DTR/TG
Hazardous weather outlook, Aug 10, 6:44 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT THU AUG 10 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT THU AUG 10 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS
MORNING HOWEVER ANY STORMS WILL REMAIN BELOW SEVERE LIMITS.
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. AN
AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS LATE THIS
AFTERNOON AND EVENING. AHEAD OF THE BOUNDARY...MOIST AND UNSTABLE
AIR WILL RESULT IN THE POTENTIAL FOR STORMS TO DEVELOP. A FEW
STORMS MAY BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL
AND DAMAGING WINDS LATE THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION LATE FRIDAY
NIGHT AND CONTINUE INTO SUNDAY AS A COLD FRONT MOVES SLOWLY EAST
ACROSS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Aug 10, 3:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
335 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     1 N HOLMES              47.73N 97.30W
08/10/2006                   GRAND FORKS        ND   UTILITY COMPANY

            UTILITY COMPANY EMPLOYEE REPORTS A 1/2 MILE LONG PATH OF
            DISTINCT TREE DAMAGE...6-7INCH DIAMTER TREES DOWN AND
            NUMEROUS 1-2 INCH TREE BRANCHES ALONG PATH ALSO DOWN.

0250 PM     TSTM WND DMG     2 SW HOLMES             47.70N 97.33W
08/10/2006                   GRAND FORKS        ND   PUBLIC

            ESTIMATED 70 MPH WINDS BLEW DOWN NUMEROUS 50 FT
            COTTONWOOD TREES. 1 INCH HAIL ALSO FELL FOR 10 MINUTES.

0300 PM     HAIL             7 ENE HATTON            47.67N 97.32W
08/10/2006  E0.75 INCH       TRAILL             ND   PUBLIC

            SEVERAL LARGE BRANCHES DOWN.

&&

JCA
Local storm report, Aug 10, 3:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
347 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MAPLETON                46.89N 97.05W
08/10/2006  E1.00 INCH       CASS               ND   PUBLIC

&&

JCA
Local storm report, Aug 10, 3:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
354 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             ERIE                    47.11N 97.39W
08/10/2006  E0.88 INCH       CASS               ND   PUBLIC

&&

JCA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:50 PM CDTSevere Thunderstorm WarningFGFRed Lake16 min
Aug 9, 10:51 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 10, 1:58 PM CDTFlash Flood WarningFGFPolk3 hr
Aug 9, 7:31 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass59 min
Aug 9, 8:32 PM CDTSevere Thunderstorm WarningFGFCass43 min
Aug 9, 9:13 PM CDTSevere Thunderstorm WarningFGFCass, Ransom62 min
Aug 9, 10:14 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent61 min
Aug 10, 2:36 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill54 min
Aug 10, 3:17 PM CDTSevere Thunderstorm WarningFGFCass58 min
Aug 10, 4:10 PM CDTTornado WarningFGFCass65 min
Aug 10, 5:20 PM CDTSevere Thunderstorm WarningFGFNelson55 min
Aug 10, 5:40 PM CDTSevere Thunderstorm WarningFGFRamsey65 min
Aug 10, 6:09 PM CDTSevere Thunderstorm WarningFGFSargent28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.